Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Wichita, KS

April 28, 2021Elk County, Kansas

NWS Wichita, KS issued this areal flood warning at Apr 28, 2021, 7:15 PM CDT for Elk County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 7:15 PM CDT (00:15 UTC)
Expired
Apr 28, 2021, 11:15 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Elk County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS43 KICT 290015
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
715 PM CDT Wed Apr 28 2021

KSC049-290415-
/O.NEW.KICT.FA.W.0005.210429T0015Z-210429T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elk KS-
715 PM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Southwestern Elk County in southeastern Kansas...

* Until 1115 PM CDT.

* At 712 PM CDT, local law enforcement reported thunderstorms with 
  heavy rain that will cause flooding. Up to three inches of rain 
  have already fallen near Grenola. Thunderstorms over eastern 
  Cowley county will move into the area bringing another inch of 
  rain to the area.

* Some locations that will experience flooding include...
  Howard, Moline and Grenola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3741 9652 3753 9635 3747 9617 3730 9638
      3731 9652

$$

MCGUIRE
1 follow-up statement
642 
WGUS83 KICT 290409
FLSICT

Flood Statement
National Weather Service Wichita KS
1109 PM CDT Wed Apr 28 2021

KSC049-290419-
/O.EXP.KICT.FA.W.0005.000000T0000Z-210429T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elk KS-
1109 PM CDT Wed Apr 28 2021

...THE FLOOD WARNING WILL EXPIRE AT 1115 PM CDT FOR SOUTHWESTERN ELK
COUNTY...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 3741 9652 3753 9635 3747 9617 3730 9638
      3731 9652

$$

MCGUIRE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 28, 7:04 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 28, 7:04 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
704 PM CDT Wed Apr 28 2021

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 344 PM CDT Wed Apr 28 2021

The main concern through is the threat for strong to marginally
severe storms through the remainder of the afternoon and evening
along and ahead of the sfc cold front steadily moving through the
area. As of 1945Z the cold front bisects the area in a line from
about Emporia KS to just west of Winfield KS.

Ample bulk shear running parallel to the cold front will continue
to support broken lines of convection as it continues to move
southeast this afternoon and evening. Overall, storms have been
under-performing model progged MLCAPE so far today, likely due to
extensive cloud cover/lack of destabilization across the area.
The strongest storms that can develop may be able to support some
dime to isolated quarter size hail as HiRes data continues to
paint a small region of 1000-1500 J/kg CAPE along/just ahead of
the front. In this same region, there is also a focused zone of
about 100-150 J/kg 0-3km MLCAPE with increased sfc vorticity and
LCLs in 500-700m AGL range. This combination has produced
(northern OK), and will continue to support, a brief funnel cloud
or two with updrafts along and just ahead of the front. The risk
of a landspout tornado is very low but non-zero.

A few additional showers and isolated storms will be possible along
the 850-700mb baroclinic zone behind the sfc front however moisture
becomes decreased in these areas thus expect a general taper-down in
activity toward the late evening hours with just a few lingering
elevated showers possible across far southeast KS around midnight.

As the main trough continues to push east of the area tomorrow upper
northwest flow will return to the region while sfc high pressure
builds into the area. Weak upper ridging is progged to remain
overhead through much of the weekend brining warm and dry conditions
back across the area with temps in the mid 70s to low 80s.
Meanwhile the 500mb low is progged to continue to meander across
the eastern dessert southwest/northern Mexico through Saturday
before it is forced northeast across Texas due to the next
shortwave diving south of the pacific northwest. There is some
consensus that the passing system brings some showers to the area
Sunday evening and night.

.LONG TERM...(Monday through Wednesday)
Issued at 344 PM CDT Wed Apr 28 2021

As the pacific northwest trough continues its trek southeast, it
should be located near the central Rockies by late Monday and
ejecting out over the Central Plains by Tuesday. This will drive
a cold front/developing sfc low across the region brining
increased chances of showers and storms to the region. A big
western CONUS ridge will be building to end the period, returning
northwest flow to the region with dry condition and seasonable
high temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 704 PM CDT Wed Apr 28 2021

Scattered to numerous showers and thunderstorms across southeast
Kansas will gradually be on the wane this evening, as a frontal
zone oozes south across the region, and high pressure approaches
from the north. The main threats with this activity will be
locally gusty winds, a few lightning strikes, and locally heavy
rain. Meanwhile, MVFR ceilings will impact the region overnight,
gradually clearing from the northwest later tonight into Thursday
morning. Sunny skies and breezy/gusty north winds expected
Thursday areawide.

&&

.FIRE WEATHER...
Issued at 344 PM CDT Wed Apr 28 2021

Increased RH and precipitation across the area will keep the fire
danger threat very low over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  74  46  76 /  60  10   0   0
Hutchinson      50  73  44  76 /  40  10   0   0
Newton          50  72  45  75 /  50  10   0   0
ElDorado        52  73  46  75 /  60  10   0   0
Winfield-KWLD   54  74  45  76 /  80  10  10   0
Russell         45  74  43  79 /  20   0   0   0
Great Bend      45  73  43  77 /  30   0   0   0
Salina          48  75  44  78 /  40   0   0   0
McPherson       49  73  44  75 /  50  10   0   0
Coffeyville     58  73  46  76 /  80  10  10   0
Chanute         57  73  46  75 /  80  10   0   0
Iola            56  73  46  74 /  80  10   0   0
Parsons-KPPF    58  74  47  75 /  80  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...ADK
FIRE WEATHER...KMB
Hazardous weather outlook, Apr 28, 5:18 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
518 PM CDT Wed Apr 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
518 PM CDT Wed Apr 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will continue south and east of the Kansas
turnpike through tonight. A few storms may be strong to marginally
severe through about 10PM. The strongest storms may be capable of dime
to quarter sized hail, 50 to 60 mph winds. A brief funnel cloud or
weak landspout tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 28, 2:25 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
225 PM CDT Wed Apr 28 2021

KSZ094-095-098-099-282030-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
225 PM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 330 PM CDT.

* At 223 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Longton, or 14 miles northeast
  of Sedan...moving northeast at 15 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Longton, Elk City, Hale and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3721 9602 3730 9621 3757 9597 3739 9571
TIME...MOT...LOC 1925Z 216DEG 15KT 3731 9606

KETCHAM
Special weather statement, Apr 28, 4:53 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Wed Apr 28 2021

KSZ093-282215-
Cowley KS-
453 PM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...

* Until 515 PM CDT.

* At 449 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Hardy, or 15 miles east of
  Arkansas City...moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are also favorable for the  development of funnel clouds
in and close to the highlighted area.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 9660 3729 9653 3700 9653 3700 9691
TIME...MOT...LOC 2151Z 221DEG 34KT 3700 9677

MCGUIRE
Special weather statement, Apr 28, 5:10 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
510 PM CDT Wed Apr 28 2021

KSZ093-282245-
Cowley KS-
510 PM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 545 PM CDT.

* At 506 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Udall...moving east at 10 mph.

hail up to the size of dimes...and wind gusts of 40 to 50 mph will
be possible with this storm.

* Locations impacted include...
  Udall, Rock and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are also favorable for the  development of funnel clouds
in and close to the highlighted area.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 9715 3744 9715 3747 9711 3747 9686
      3733 9684
TIME...MOT...LOC 2209Z 251DEG 10KT 3736 9712

MCGUIRE
Special weather statement, Apr 28, 5:22 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
522 PM CDT Wed Apr 28 2021

KSZ093-094-098-282245-
Cowley KS-Chautauqua KS-Elk KS-
522 PM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 545 PM CDT.

* At 520 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Grenola, or 13
  miles north of Cedar Vale...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Grenola.

Conditions are also favorable for the  development of funnel clouds
in and close to the highlighted area.

LAT...LON 3724 9660 3733 9665 3750 9642 3723 9628
TIME...MOT...LOC 2221Z 251DEG 10KT 3730 9655

MCGUIRE
Special weather statement, Apr 28, 6:10 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
610 PM CDT Wed Apr 28 2021

KSZ094-282345-
Elk KS-
610 PM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Elk County in southeastern Kansas...

* Until 645 PM CDT.

* At 608 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of thunderstorms with locally heavy rainfall
  near Moline, or 7 miles southwest of Howard...moving northeast at
  30 mph.

Torrential rainfall will be possible with these storms.

* Locations impacted include...
  Howard, Moline and Grenola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3731 9652 3738 9652 3761 9635 3760 9597
      3730 9638
TIME...MOT...LOC 2309Z 227DEG 28KT 3740 9638

MCGUIRE

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.